Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


On early treatment and worried about side effects
Nov 11, 2013

Dear Doctor Young,

I don't know if you still remember me. I am the one from Vietnam and did ask earlier weather to start with treatment as my viral load was high (above 200,000) about 4 months after being exposed. You did say that with that high viral load in the US you would simply recommend treatment. Keeping that in mind I monitored closely after two months and unfortunately the viral load remained the same and T cells dropped from 540 to 350. So I decided to start with the treatment. I am now three months on Atripla. Two weeks ago my viral load was undetectable and CD4 has gone up to 612. I started the treatment 7 months after being exposed, would this put me in any advantage? Coz I feel like drunk every night after taking the med about 1-2 hours. Is this normal that I feel this way? My AST is 41 and ALT is 55 and pretreatment AST was 19 and ALT was 17. Doctor said its slightly up and not much to worry. My blood test creatinine was 1 and pretreatment was 1.1. Should I be worried about the possible damage to my liver and kidneys? Is there any combination of drugs that is with less side effects (the drunk feeling) and less damage to the liver and kidneys?

Response from Dr. Young

Hello and thanks for posting again from Vietnam.

Yes, starting relatively early in your disease course and with higher CD4 counts is generally considered a good thing. It's thought that this might lower your risk of certain non-AIDS-related complications and certain medication side effects.

Your symptoms are very characteristic of the efavirenz part of your Atripla. These symptoms usually subside in the first few weeks of treatment. Since you've been on medications now for three months, I can't say that I'd expect additional improvment. However, the psychological side effects can be somewhat offset by taking the medication on an empty stomach.

If your symptoms are really troublesome, you might consider speaking with your doctor about reducing the dose of efavirenz to 400 mg (this would require taking two or three pills daily instead of the one)- a recent large international study suggested that this might be safe and reduce side effects. Alternatively, yes, there are a variety of other medications that could substitute for the efavirenz. Here in the US, we'd consider switching to an integrase inhibitor or protease inhibitor. I'd suggest speaking to your doctor about which options are available to you and make the most clinical sense for your situation.

Regarding your kidney function- the change of 0.1 mg/dl in creatinine isn't really significant. Likewise, your liver function tests are not alarming but should be monitored.

I hope that's helpful. BY



Previous
Med switch
Next
please help me please

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement